Despite warnings from the Food and Drug Administration about the dangers of improperly prescribing fentanyl pain patches, doctors and hospitals continue to give the patch to patients who should not be taking this drug, putting them at risk of a potentially fatal overdose.
The fentanyl pain patch is an extremely powerful opioid pain medication—about 100 times more potent than morphine. Fentanyl is prescribed to treat patients with severe, chronic pain such as cancer sufferers who have become tolerant to less potent pain medications. The fentanyl patch is sold under the brand name Duragesic, as well as generic versions manufactured by Avtavis, Abreka. Mylan, Teva, Sandoz, Mallinckrodt and Watson. Fentanyl can also be prescribed as a lollipop—sold under the name Actiq—or as a nasal spray called Lazanda. A pill form is also available under the name of Fentora.
Fentanyl pain patches have been recalled at least six times since the drug was approved for sale by the FDA. Manufacturing defects in the way the patch is manufactured could cause the fentanyl gel to leak and come into direct contact with the skin, putting patients at risk of overdose or death.
Dangers of a Fentanyl Overdose
Even when properly manufactured, fentanyl can put the health and the lives of patients at risk when it is improperly prescribed by a physician.
Because of its extreme potency, the fentanyl patch should only be prescribed to patients with severe, long term pain that cannot be treated with other pain medications. According to the FDA, fentanyl should not be prescribed to patients who have not been previous treated with other opioid painkillers, patients with acute or short term pain, for the treatment of post-operative pain, or patients with mild pain or headaches. Physicians who improperly prescribe the fentanyl patch to individuals who do not meet these qualifications are putting their patients at risk of a fentanyl overdose.
Other common mistakes that physicians make that can result in patient deaths include prescribing too high of a dose of fentanyl patches when converting a patient from another opioid and prescribing fentanyl patches with too many other sedating medications.
Signs of a fentanyl overdose may include:
- Shallow breathing
- Difficulty breathing
- Severe drowsiness
- Problems walking or talking
- Dizziness or confusion
- Unusually loud snoring
If left untreated, patients who experience a fentanyl overdose may lapse into respiratory depression, which can be fatal.
In 2007, the FDA issued a warning to physicians about the health risks caused by prescribing fentanyl to patients who are not eligible to take this drug. According to the FDA, many doctors prescribe fentanyl for post-surgical pain or for patients with mild pain or who are not opioid tolerant, placing them at risk of life-threatening side effects.
In other cases, doctors may fail to properly instruct their patients on how to use the fentanyl patch. This can result in patients replacing the patch too often, using more patches than they were prescribed, or exposing it to heat, which can increase the rate at which the drug enters the bloodstream. Failure to properly educate patients on the correct use of the fentanyl patch can also put them at risk of a potentially fatal overdose.
Our Firm and Fentanyl Overdose Lawsuits
If you or a loved one suffered an overdose after being prescribed a fentanyl pain patch, the doctor or hospital that prescribed the patch may be to blame.
Heygood, Orr & Pearson is the country’s number one law firm in trying lawsuits involving fentanyl or Duragesic. Our law firm has successfully prosecuted more cases involving deaths due to fentanyl products than all the other firms in the country combined. We have spent years studying the issues surrounding fentanyl and Duragesic cases, and will work to ensure that your legal rights are protected.
For a free legal consultation about your case, call our toll-free hotline at 1-877-446-9001 or contact us through our free online case evaluation form and one of our representatives will contact you as soon as possible.